Nebraska, 2007

Damaging Winds in Nebraska, August 12, 2007

August 12, 2007 · NWS GID · 5 events in 3 counties and zones

Afternoon thunderstorms brought 60 mph winds to parts of central Nebraska. Some tree limbs were downed by the winds southwest of Belgrade.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Afternoon thunderstorms brought 60 mph winds to parts of central Nebraska. Some tree limbs were downed by the winds southwest of Belgrade. Other strong wind reports came from the Silver Creek and Shelby areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 12, 1:22 PM CST, 38 minutes earlier.

Area forecast discussion, Aug 12, 1:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
222 PM CDT SUN AUG 12 2007

.SHORT TERM...LATEST WATER VAPOR IMAGERY FROM THIS AFTERNOON
CONTINUES TO SHOW A BROAD UPPER RIDGE SITTING OVER THE SOUTHERN HALF
OF THE CONUS. HOWEVER...ROUNDING THE TOP OF THIS RIDGE IS A POTENT
NORTHERN STREAM WAVE SEEN STRETCHING FROM THE UPPER MIDWEST INTO THE
CENTRAL HIGH PLAINS. RECENT OBJECTIVE SURFACE ANALYSIS SHOWS A
NEARLY STATIONARY WARM FRONT RUNNING NEAR THE KANSAS...NEBRASKA
BORDER.  NORTH OF THIS FRONT DEEP BOUNDARY LAYER MOISTURE IS SEEN
WITH DEWPOINTS IN THE LOWER TO MID 70S SEEN. QUICK CHECK OF RUC
INITIALIZATION SHOWS CAPE VALUES IN EXCESS OF 4000 J/KG AND DEEP
LAYER SHEAR OF 30 TO 40 KTS.  SCATTERED ELEVATED CONVECTION IS
ALREADY SEEN NORTH OF THIS BOUNDARY WITH STRONGER TO SEVERE
CONVECTION SEEN IN AN MCS ACROSS NORTH CENTRAL NEBRASKA.

THE UPPER RIDGE THEN BEGINS TO AMPLIFY NORTHWARD ACROSS THE CENTRAL
PLAINS TONIGHT INTO MONDAY. THIS SHOULD HELP TO PUSH THE STALLED
BOUNDARY NORTHWARD TONIGHT INTO EARLY MONDAY. GIVEN THE MOVEMENT OF
THIS FRONT ALONG WITH THE AFOREMENTIONED UPPER WAVE...SCATTERED
CONVECTION SHOULD CONTINUE TO A PROBLEM ALONG AND NORTH OF THE WARM
FRONT ACROSS SOUTH CENTRAL NEBRASKA INTO THE EARLY EVENING. MAIN
QUESTION IS WHETHER CONVECTION OVER NORTH CENTRAL NEBRASKA WILL
BEGIN TO TURN SOUTHEAST AND BECOME THE MAIN SHOW OR IF SURFACE BASED
CONVECTION CAN DEVELOP FURTHER SOUTH ALONG THE FRONT.  AT THIS POINT
IT LOOKS AS THOUGH THE ATMOSPHERE REMAINS FAIRLY CAPPED ALONG THE
BOUNDARY WITH LITTLE CU DEVELOPMENT SEEN.  BASED ON THIS
SETUP...WILL GAMBLE TOWARD CONVECTION OVER NORTH CENTRAL NEBRASKA
SLIDING SOUTHEAST THIS AFTERNOON TO EARLY EVENING WHILE MINIMAL
CONVECTION DEVELOPS FURTHER SOUTH.  AS ALREADY
MENTIONED...PARAMETERS ARE SHOWING A DECENT SEVERE THREAT AND CAN
SEE A FEW STORMS PRODUCING DAMAGING WINDS.

THE BOUNDARY IS THEN SHOWN TO LIFT NORTH OF THE FORECAST AREA BY
EARLY ON MONDAY WHILE THE UPPER RIDGE REMAINS IN CONTROL OF THE
CENTRAL PLAINS.  IT LOOKS AS THOUGH THIS WILL BRING ANOTHER HOT AND
SUNNY DAY TO THE AREA WITH HIGHS IN THE UPPER 90S TO AROUND 100
EXPECTED.  IT DOES LOOK AS THOUGH SEVERAL LOCATIONS WILL SEE HEAT
INDEX READINGS AT OR ABOVE 105 DEGREES.  THE MAIN QUESTION IS
WHETHER LOW TEMPERATURES TONIGHT AND MONDAY NIGHT WILL STAY ABOVE 75
DEGREES PER HEAT ADVISORY CRITERIA.  IT WILL BE CLOSE IN SEVERAL
LOCATIONS...BUT IT LOOKS AT THIS POINT AS THOUGH THE LOW
TEMPERATURES WILL DROP BELOW 75 AT LEAST ONE IF NOT BOTH NIGHTS.
OVERNIGHT CREW CAN REEVALUATE CONDITIONS...BUT WILL OPT TO NOT ISSUE
A HEAT ADVISORY FOR NOW.

.LONG TERM...12Z TUESDAY THROUGH SUNDAY. MAIN CONCERN WILL BE CHANCE
FOR THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AND AGAIN
SATURDAY...THEN TEMPERATURES THROUGH THE PERIOD.

THE UPPER RIDGE CONTINUES INTO TUESDAY BUT IS PUSHED TO THE SOUTH A
LITTLE AS A WEAK SHORT WAVE SLIDES THROUGH ON WEDNESDAY. AT THE
SURFACE A FRONTAL BOUNDARY MOVES INTO THE FORECAST AREA ON TUESDAY
AND LINGERS THROUGH EARLY THURSDAY. EXPECT THAT AS THE UPPER WAVE
MOVES THROUGH THE AREA WILL BE THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS...OR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THERE IS
ANOTHER WEAK SHORT WAVE THAT MOVES ACROSS THE RIDGE AND A FRONTAL
BOUNDARY THAT MOVES INTO THE FORECAST AREA ON SATURDAY. THERE IS A
POSSIBILITY THAT THERE MIGHT BE SOME SHOWERS AND THUNDERSTORMS ON
SATURDAY WITH THIS SYSTEM.

TEMPERATURES SHOULD REMAIN ABOVE NORMAL THROUGH THE PERIOD. TUESDAY
SHOULD BE THE WARMEST WITH TEMPERATURES AT 850MB ARE AT OR ABOVE 30
DEGREES C WITH SOUTH TO SOUTHWEST WINDS. THEN AFTER THE BOUNDARY
MOVES THROUGH AND WITH MORE CLOUDS AND A CHANCE FOR RAIN THE
TEMPERATURES SHOULD COOL OFF A FEW DEGREES. THE RELATIVELY COOLER
TEMPERATURES SHOULD CONTINUE THROUGH THE REMAINDER OF THE PERIOD.

&&

.AVIATION...MAIN CHALLENGE FOR THE 18Z KGRI TAF IS TIMING OF
THUNDERSTORMS THIS AFTERNOON AND EVENING. A WEAK FRONTAL BOUNDARY
ACROSS NORTHERN KANSAS WILL BEGIN TO LIFT NORTH THROUGH THE AREA
THIS AFTERNOON AND TONIGHT. THIS HAS ALREADY RESULTED IN SCATTERED
THUNDERSTORMS DEVELOPING NEAR THE GRAND ISLAND TERMINAL THIS PAST
MORNING TO EARLY AFTERNOON. APPEARS THE TERMINAL SHOULD BE
ENTERING A BRIEF QUIET PERIOD THROUGH 20Z AS THE STORMS REMAIN FAR
ENOUGH SOUTH AND WEST TO NOT IMPACT THE TERMINAL. HOWEVER...AFTER
20Z IT APPEARS CONVECTION FURTHER WEST WILL IMPACT KGRI. THIS
CONVECTION SHOULD BE EAST OF THE TERMINAL BY EARLY TO MID EVENING
WITH MAINLY SOME HIGH CLOUD COVER LEFT OVER THROUGH THE NIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 12, 10:41 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1141 AM CDT SUN AUG 12 2007

NEZ039>041-046>049-060>064-072>077-082>087-131200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1141 AM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON
AND EARLY EVENING ACROSS CENTRAL AND SOUTH CENTRAL NEBRASKA. THE HIGHEST
THREAT OF SEVERE WEATHER WILL EXIST AFTER 1 PM THIS AFTERNOON
GENERALLY ALONG AND NORTH OF HIGHWAY 6. MODEST ATMOSPHERIC WIND
SHEAR IN COMBINATION WITH A VERY UNSTABLE AIRMASS MAY ALLOW SOME
OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF
A NICKEL AND DAMAGING WINDS IN EXCESS OF 60 MPH POSSIBLE. HEAVY
RAIN MAY ALSO PRODUCE SOME ISOLATED AREAS OF FLASH FLOODING DURING
THE MID AFTERNOON TO MID EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HEAT WAVE IS EXPECTED TO CONTINUE MONDAY INTO TUESDAY WITH HEAT
INDEX VALUES OF 100 TO 107.

THUNDERSTORMS ARE THEN POSSIBLE ACROSS PORTIONS OF THE AREA
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 1 PM THIS AFTERNOON AND LASTING INTO
THE EARLY EVENING OVER SOUTH CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1141 AM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DANGEROUSLY HOT HEAT INDEX VALUES OF 100 TO 104 DEGREES CAN BE EXPECTED
BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HEAT WAVE IS EXPECTED TO CONTINUE MONDAY INTO TUESDAY WITH HEAT
INDEX VALUES OF 100 TO 107.

THUNDERSTORMS ARE THEN POSSIBLE ACROSS PORTIONS OF THE AREA
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 12, 12:36 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
136 PM CDT SUN AUG 12 2007

NEZ039-121900-
VALLEY-
136 PM CDT SUN AUG 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN VALLEY COUNTY...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF COMSTOCK...OR 13 MILES WEST
OF ORD...AND MOVING NORTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ELYRIA BY 200 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SB
Special weather statement, Aug 12, 1:01 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
201 PM CDT SUN AUG 12 2007

NEZ039-040-121930-
GREELEY-VALLEY-
201 PM CDT SUN AUG 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY AND VALLEY COUNTIES...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF ERICSON...OR 12 MILES EAST OF
ORD...AND MOVING EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GREELEY BY 210 PM CDT
  SPALDING BY 225 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SB
Special weather statement, Aug 12, 1:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
228 PM CDT SUN AUG 12 2007

NEZ040-122000-
GREELEY-
228 PM CDT SUN AUG 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY COUNTY...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SPALDING...OR 27 MILES EAST
OF ORD...AND MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GREELEY BY 230 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SB
Special weather statement, Aug 12, 1:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
244 PM CDT SUN AUG 12 2007

NEZ041-122030-
NANCE-
244 PM CDT SUN AUG 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN NANCE COUNTY...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF BELGRADE...OR 38 MILES NORTH OF
GRAND ISLAND...AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BELGRADE BY 255 PM CDT
  FULLERTON BY 310 PM CDT
  GENOA BY 330 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SB

The radar

The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nance

When
August 12, 2:00 PM CST
Where
Nance County, 8 mi SW of Belgrade
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.398, -98.179

Thunderstorm Wind, Nance

When
August 12, 2:15 PM CST
Where
Nance County, 13 mi E of Belgrade
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.480, -97.819

Thunderstorm Wind, Nance

When
August 12, 2:25 PM CST
Where
Nance County, 5 mi S of Genoa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.378, -97.730

Thunderstorm Wind, Merrick

When
August 12, 2:30 PM CST
Where
Merrick County, 4 mi N of Silver Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.378, -97.670

Thunderstorm Wind, Polk

When
August 12, 2:52 PM CST
Where
Polk County, 12 mi N of Shelby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.373, -97.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54077, 54078, 54081, 54079, 54080.